Wyoming, 2016

Hail and Damaging Wind in Wyoming, July 17, 2016

July 17, 2016 · NWS CYS · 11 events in 3 counties and zones

Thunderstorms produced strong winds in Albany County and very large hail in Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced strong winds in Albany County and very large hail in Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 11:48 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 17, 11:48 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1248 PM MDT SUN JUL 17 2016

.UPDATE...
Issued at 1248 PM MDT Sun Jul 17 2016

Latest surface analysis shows the largest post-frontal pressure
rises well into Colorado, with winds across our area veering to
the east and southeast. KCYS VAD wind profile shows east-
southeast winds up to roughly 5-6kft above ground, signifying the
upslope machine is in full effect. Sfc obs show modest moisture
across the plains. Dew points in this region are roughly in the
low-mid 50s, with a pocket of upper 50s to low 60s along the I-80
corridor in Nebraska into northeast Colorado. Had a band of
midlevel convection intensify this morning with a few lightning
strikes observed along the leading edge of the midlevel front, and
within a band of steeper midlevel lapse rates from northern
Laramie County east into the Nebraska panhandle. This continues to
shift east into the Nebraska while vis imagery shows a number of
additional midlevel bands stretching sw/ne across the CWA. At the
same time, convection is intensifying over the Snowy, Sierra
Madre, and Laramie Ranges south of these midlevel features.
Mesoanalysis instability shows a pretty stable environment east of
I-25, with inhibition eroding steadily to the west. Models
project a continued erosion of the cap across southeast Wyoming
through the day with strong surface heating. There is some
question whether the lower elevations up in Niobrara County down
into the Nebraska panhandle will remain too stable deep in the
post-frontal environment to support convection this afternoon, but
the focus could be more likely this evening as a strong llvl jet
develops.

Most models continue to show an isolated supercell developing off
the Laramie Range in northwest Laramie County/eastern Albany
County, tracking it to the east-southeast. NAM4km & HRRR runs
from this morning consistently point to this feature, and even
have a secondary cell develop across northeast Laramie County
tracking towards Sidney in Nebraska. Based on pattern
recognition and current wind/moisture profiles, do believe the
models are on the right track. So will maintain severe wording in
the grids for this area for this afternoon into the evening, with
some expansion north just to the north to account for possible
development within the terrain of the North Platte River valley.
Large hail and damaging winds are the main threats. However, if
one of these storms can tap into the higher moisture and progged
0-1km SRH of 75-90 m2/s2 along the I-80 corridor from Pine Bluffs
to Sidney, cannot rule out a tornado here.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 300 AM MDT Sun Jul 17 2016

Forecast concerns today will be severe thunderstorm potential both
today and Monday.

Currently...Frontal boundary being analyzed on surface analysis
extending along a line from Scottsbluff to Rawlins to Evanston
this morning. Dewpoints north of this boundary in the low 50s
across Wyoming to near 60 in the Panhandle and 30s across the I-80
Corridor south into Colorado. Water Vapor Imagery showing upper
wave moving out of northeastern Utah this morning that should
provide some extra lift/energy along the front this afternoon.

There is concern for severe thunderstorms today. Upper wave should
interact with the frontal boundary to kick off thunderstorms early
this afternoon that will move out into the Panhandle this evening.
Forecast storm motions from west to east at around 15kts. GFS
showing fairly unstable conditions, especially in the southern
Panhandle where 2500J/KG is forecast. Elsewhere, a ribbon of
1200-1500J/KG rides up along the east slopes of the Laramie Range
from Cheyenne to Douglas. NAM forecast CAPE is even more unstable,
with around 4000J/KG over the southern Panhandle this afternoon.
Latest HRRR forecast reflectivity showing supercells developing
around 21-22Z over Niobrara County and another near the
Goshen/Laramie County line. Did add severe wording into the
forecast for areas east of the Laramie Range for this afternoon
and then in the Panhandle for this evening.

Of note, low level winds east to southeasterly tonight across
southeast Wyoming and Colorado and they do become fairly strong.
850MB winds tonight off the GFS 25-30kts in northeast Colorado
with 700mb winds south at 25-30kts. For folks concerned about the
Beaver Creek Wildfire, do believe we will see a north to northwest
spread of that fire into southern Wyoming tonight.

Both the GFS and ECMWF shows another upper level disturbance
moving into the area Monday afternoon, interacting with the
boundary. This could be a severe outbreak for the area east of the
Laramie Range as NAM CAPEs over 6000J/KG. GFS further east
instability of 2000J/KG in the Panhandle Monday afternoon. Still
fairly slow movement of storms at 10-15kts and forecast PWATs well
over an inch east of the Laramie Range to almost 1.4 inches in the
Panhandle. Could be looking at all modes of severe thunderstorms.
Heavy rain and possible flash flooding a concern as well. May need
to be considering a Flash Flood Watch for portions of the area.
Did include heavy rain in the forecast for Monday
afternoon/evening.

.LONG TERM...(Tuesday night through Saturday)
Issued at 300 AM MDT Sun Jul 17 2016

Medium to Long range models are in good agreement with the overall
pattern...showing a typical late July pattern across the
intermountain west as a strong upper level high develops over the
Great Plains. The position of this high will fluctuate between the
four corners region and the central/southern Great Plains states
through the extended...so expect a persistent weather pattern
through next weekend with very warm/hot temperatures and a daily
chance of thunderstorms especially along and east of the Laramie
Range. This is due to a rather weak to moderate subtropical
monsoon push beginning late today and Monday. PW's will increase
between 0.75 to 1.40 from west to east by Monday. Although there
will be more available moisture...these values are not really
outside climatology. Daytime convection will also have to fight
the constant subsidence and warm air aloft associated with the
strong upper level high...so do not expect coverage higher than
widely scattered through Friday at this time. The most favorable
area for thunderstorms appears to be along the I80 corridor across
southeast Wyoming. In addition...do not see any discernible short
wave disturbances moving from south to north on the western side
of the high...so kept POP below 30 percent since these
disturbances are necessary to initiate deeper and long lasting
convection. the only exception is Saturday...but that is quite a
long way away. Either way...will have to keep an eye on this
trend over the next 5 days as models get a better sample. Much of
the week looks fairly hot with daytime temperatures in the 90's to
around the century mark over the high plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1118 AM MDT Sun Jul 17 2016

Higher resolution mesoscale models almost in lock-step agreement
developing storms south of Chugwater, WY and tracking them
southeast towards the Sidney area mid afternoon through sunset.
Given that we see some buildups already going that area to around
Scottsbluff, thinking with differential heating and with upslope
component of the boundary layer wind the models probably have the
right idea...so we have vicinity mention 21Z-03Z for Scottsbluff,
Cheyenne and Alliance with a higher probability TEMPO mention of
MVFR thunderstorms for Sidney 22Z-03Z. Also carrying a VCTS
mention for Laramie this afternoon seeing that we are already
seeing buildups over the Snowy Range and that should move out onto
the Laramie Valley this afternoon as well.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sun Jul 17 2016

Fire weather concerns somewhat eased for many areas in southeast
Wyoming and Nebraska Panhandle for the next couple days. Low level
moisture moving into the area from the southeast and upper level
monsoonal moisture from the southwest will increase chances for
showers and thunderstorms beginning today and continuing through
the rest of the week. Only area that could see critical afternoon
humidities and possible critical winds will be out in Carbon
County today. But fuels are reported not ready for much of Carbon
County, so fire weather concerns are low.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...RJM
SHORT TERM...GCC
LONG TERM...TJT
AVIATION...JG
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 17, 3:35 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
435 AM MDT SUN JUL 17 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
181200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
435 AM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA AND
PORTIONS OF SOUTHEAST WYOMING...MAINLY ALONG AND EAST OF
INTERSTATE 25.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST
ACROSS THE PLAINS THROUGH THIS EVENING. A FEW STORMS MAY BECOME
STRONG OR SEVERE AND CONTAIN BRIEF HEAVY RAINFALL...STRONG GUSTY
WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EARLY IN THE WEEK
BEFORE COVERAGE BECOMES MORE ISOLATED BY WEDNESDAY AND THURSDAY.
STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

WYZ104-105-109>116-181200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
435 AM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING
INCLUDING CARBON AND ALBANY COUNTIES.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME OF THESE
THUNDERSTORMS WILL CONTAIN GUSTY WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS
WEEK...MAINLY LATE IN THE AFTERNOON AND IN THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 17, 12:57 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
157 PM MDT SUN JUL 17 2016

WYZ106-115>117-172030-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
LARAMIE VALLEY WY-
157 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE...
SOUTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 230 PM
MDT...

AT 157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BALDY PEAK...OR 11 MILES NORTH OF LARAMIE...MOVING NORTHEAST AT 40
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LARAMIE...HORSE CREEK...IRON MOUNTAIN...UNIVERSITY OF WYOMING WAR
MEMORIAL STADIUM AND BALDY PEAK.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 308 AND
318.

LAT...LON 4125 10559 4148 10572 4168 10525 4140 10507
TIME...MOT...LOC 1957Z 243DEG 33KT 4146 10551

MAZUR

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
July 17, 1:05 PM MST
Where
Albany County, (Lar)breese Field
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.310, -105.670

The wind sensor at the Laramie Airport measured a peak gust of 62 mph.

Hail, Laramie

When
July 17, 1:50 PM MST to 1:55 PM MST
Where
Laramie County, Horse Creek
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.420, -105.180

Marble to ping pong ball size hail was reported at Horse Creek.

Hail, Laramie

When
July 17, 2:19 PM MST to 2:24 PM MST
Where
Laramie County, 14.94 mi NE of Federal
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.400, -104.870

Half dollar size hail was reported a mile south-southwest of Whitaker.

Hail, Laramie

When
July 17, 2:47 PM MST to 2:52 PM MST
Where
Laramie County, 9.24 mi NNW of Durham
Measured
1.75 in hail
Reported by
Public
Coordinates
41.325, -104.690

Ping pong ball to golf ball size hail broke car windows on US Highway 85 north of Cheyenne.

Hail, Laramie

When
July 17, 3:01 PM MST to 3:06 PM MST
Where
Laramie County, Hillsdale
Measured
1.5 in hail
Reported by
County Official
Coordinates
41.210, -104.480

Hail as large as ping pong balls was reported at the Hillsdale Interstate 80 exit east of Cheyenne.

Hail, Laramie

When
July 17, 3:03 PM MST to 3:08 PM MST
Where
Laramie County, 6 mi NE of Carpenter
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.111, -104.288

Golf ball to baseball size hail was reported six miles northeast of Carpenter.

Hail, Laramie

When
July 17, 3:03 PM MST to 3:23 PM MST
Where
Laramie County, 3 mi NW of Burns
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
41.221, -104.401

Half dollar to hen egg size hail damaged house roofs and siding three miles northwest of Burns.

Hail, Laramie

When
July 17, 3:08 PM MST to 3:12 PM MST
Where
Laramie County, Hillsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -104.480

Quarter size hail was reported at Hillsdale.

Hail, Laramie

When
July 17, 3:23 PM MST to 3:34 PM MST
Where
Laramie County, Burns
Measured
2.75 in hail
Reported by
Public
Coordinates
41.190, -104.360

Golf ball to baseball size hail at Burns damaged roofs and siding and broke windows. Several vehicles were damaged.

Hail, Laramie

When
July 17, 3:34 PM MST to 3:36 PM MST
Where
Laramie County, 5 mi SE of Burns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.139, -104.292

Quarter size hail was reported five miles southeast of Burns.

Hail, Niobrara

When
July 17, 5:45 PM MST to 5:48 PM MST
Where
Niobrara County, 32.23 mi ENE of Bill
Measured
1 in hail
Reported by
Public
Coordinates
43.470, -104.720

Quarter size hail was reported 22 miles west-northwest of Mule Creek Junction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652194, 652197, 652198, 652199, 653644, 653645, 653649, 653650, 653695, 653698, 653739.